Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gynecology
Question: Climara use for Birth Control
|MysteryStory - Thu Aug 19, 2010 8:56 pm||
Is it reasonable to use the Climara patch for birth control? My gynecologist prescribed it to me and I've been on it for about 3 1/2 weeks now. I've read through all the materials and I know it's been normally prescribed to increase estrogen in post menopausal women, but I'm 27, with, I guess, normal reproduction functions. I've never had a child, I don't want children at this point in my life, and it's very interesting to know that this medication (which does say in it's material to use with a back up form of birth control) is supposed to increase something (estrogen) that normally decreases after child bearing years ( what I'm looking to reproduce). So, 1. Is Climara reasonable to use for birth control as an "off label" use? 2. I had sex on Saturday with my boyfriend with a condom but normally would have purchased the Plan B but was unable to as a back up to the condom and/or the Climara. I'm going to call my physician, but of course he's going to say that "yes Climara is ok for birth control use" because he prescribed it to me. Actually, I'm looking for a second opinion. Thank you for your help.
|Debbie Miller, RN - Mon Aug 23, 2010 7:00 pm||
Of course estrogen can have properties to prevent pregnancy but I cannot say why your doctor has prescribed this unless you have some factors that would make it a better choice than a traditional contraception. I think I would get a second opinion anyway if your doctor does not explain the reason for using this non-traditional approach to birth control. You are correct that off-label uses are frequent with medication but in this one, the literature suggests using birth control when taking this drug since it can harm a fetus. Most hormonal contraception use estrogen and progesterone or progesterone alone. I'll admit, I'm also confused by this. You are entitled to a full explanation of your health care and treatment plans, side effects of medications and alternative treatments.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.